Itching all over

I have had asthma and emphysema for the last 11 years necessitating frequent stays in hospital with pneumonia and chest infections at home when I turn to the steroids and antibiotics I always have in. Three years ago I was stricken with polymyalgia and on a very high dose of steroids for over 12 months.Two years ago I started to itch all over and have had every posiible antihistamine or cream. I don`t have a rash just temporary heat lumps when it flushes over me. Does anyone else have this problem? I`m trying to find out if it`s my medication or lack of oxygen or anything !!! Desperate for a night`s sleep !! mskpjb (Sheila)

19 Replies

oldestnewest
  • I would think its to do with medication, although itchy skin can be caused by a number of conditions, did you ever get to see a dermatologist? If not maybe ask your doc for a referral.

    Good luck and hope you get some relief from this real soon.

  • I`ve seen three dermatologists and they all prescribe a different antihistamine which has no effect. I don`t know why they`re so reluctant to do a "patch test". I don`t mean a skin biopsy just a simple allergy test. If i knew where to pay for one privately i would. Can`t even find an acupuncturist in my area. Any witchdoctors out there? I`ll try anything. mskpjb(Sheila)

  • Hi Sheila, hope you get this sorted soon, the allergy testing would be a good idea I think, let us know how you get on at your next appointment with dermatologist and his/her thoughts on the drugs causing the problem.

    Health Unlocked also have a skin alltergy forum you may want to check out sometime:

    britishskinfoundation.healt...

  • Hi Sheila

    I'm sorry to read of the problems you are experiencing! Being itchy is just awful - it is so hard to get relief.

    Reactions from medications can happen fairly quickly - generally within 24/48 hours of starting a new medication- although there are drugs that cab cause reactions as they build up in the system, we would suggest asking your GP to refer you to an allergy specialist as they can try to get to the bottom of what you are reacting to.

    I hope this helps and you get some relief soon.

    Best Wishes

    Jo

  • Thanks Jo, I`m due to see the dermatologist again on Nov 28th. I just assumed that they were allergy specialists. I`ll certainly ask them that at my next appointment. mskpjb (Sheila)

  • Stress can cause itching.

  • Secondary Polycythemia (excess of red blood cells) can cause itching and can occure in emphysema. Ask for a full blood count.

    I was diagnosed with polycythemia before they diagnosed emphysema.

    Best wishes :-)

  • I would second this comment. I too itch all over, especially after a bath or shower. I have found it necessary to make sure some time elapses before I even try to go to bed. I have had these symptoms for many years, long before I was diagnosed with IPF and long before I was told I had Polycythaemia. They've now told me it is not likely that the polycythaemia is secondary to IPF as I have the JAK-2 genetic mutation.

    Ask you doctor for a blood test and check your red blood cell count. This is a common symptom of Polycythaemia Rubra Vera

  • Thanks to all who replied to my question. You all seem much braver than me when you suggest asking for a blood test. I think sometimes that I`m seen as a hypochondriac. It took me four years to get my gallbladder out though I`d said all along that was the problem. Incidentally i did put a suggestion forward to one member here who got panicky when breathless and said she should keep a little hand fan with her. I saw my copd nurse on Tuesday (had my fan out) and she said they were now promoting the use of them as it had been proved that the nerves in the face affect the lungs somehow! It`s all in some medical journal. mskpjb (Sheila)

  • You should have asked your COPD nurse for the blood test. The major thing you need to know is the red blood cell count. I have had to resort to taking a sleeping pill to get me off to sleep and if I forget I lie awake itching.

  • Hi, l have had urticaria for 14 months, but read an article which said it can be caused by having helicobacter pylori ,the dermatologist sent me for a b/test which came back positive was given anti biotics and other meds for 1 week which cleared the helicobacter up and itching started to get much better other than that it may be a food allergy, good luck ,gemini,

  • Well gemini you must have a more thorough dermatologist than the three I`ve seen. None have requested a blood test. I`m gathering more ammunition from all of you on this site. I shall certainly have some questions to fire at them. My appt isn`t till November 28th so I`ll just have to scratch till then !!

  • GOOGLE ITCHING AND URTICARIA IT WILL GIVE YOU LODS OF INFO, ALSO TILL THEN NETTLE CAPSULES FROM HOLLAND AND BARRETT OR NETTLE TEA BAGS WORK WONDERS, TAKE CARE X

  • Oh thanks for that info. I`ll get some tomorrow!! In fact I`ve been trying sulphur tablets with no success. My father used to put a block of sulphur in the dog`s drinking water to "cool their blood" And that`s how I feel when the itching flushes through me - as if my blood is too hot !mskpjb(Sheila)

  • I have COPD and Psoriasis, recently changed creams to Doublebase Gel and it is very soothing. starts off as cream and then turns into a liquid. We do have to use some pretty harsh ointments and the skin can almost crawl with the itching so I do understand how you feel. Ask you doctor for it as it is very expensive over the counter. Hope this helps.

  • Well thats funny! (not in the haha sense!) - my husband suffers with itching. Last night for example he was itching like mad! I am sure it must be his meds but not sure which ones or why! He is using Spriva, Sumbicort, Bricanyl/ventolin. Sorry that hasn't helped you at all - my husband has been using a rescue remedy night time - he uses about five drops and that seems to have helped. Good luck TAD x

  • Thanks for your reply TADAW. I also use Spiriva, Symbicort and Bricanyl. I wonder if there`s a link ? Yes you did help by telling me about the rescue remedy he uses. Believe me I`ll try anything ! So far- hypnotism, dandelion tea and sulphur tablets. I`m off this morning to buy nettle capsules (suggested by another contributer) and rescue remedy. I have spent pounds on every possible cream and lotion but they all seem to make it worse. Here`s hoping !

    Thanks again, mskpjb (Sheila)

  • Did you manage to find anything that worked to relieve the itching, I too am on brycanyl, spiriva and symbicort and also have bouts of what my GP has said is urticaria and it drives me nuts. It didnt show its self until after a very high long term dose of pred though and coming of the pred did nothing to lessen the itch,

    Thanks

  • Hi poorlykat, How strange that we are both on the same inhalers. Even stranger, after every stay in hospital on pred I used to have itching for a few weeks. This last lot has lasted since July 2010 when I came off a long term very high dose of pred for a bout of Polymyalgia. There must be some connection but the Dermotologists and docs don`t listen when I try to tell them the connection. Not that I want to stay on pred I ballooned up to 16stone! I`m now 71/2st.

    What can we do !!! Nights especially are a torment. Gabapentin used to help a bit at first but not now. Keep scratching! Sheila

You may also like...